In the chapter Treating Lupus With Medications, I talked about prednisone as being the single most important factor in improving the outlook for lupus patients. It is a very powerful tool in the treatment of lupus, it is usually effective in bringing lupus under control and it saves lives. However, there is a price to be paid for this success. If we observe what happens to patients taking high doses of prednisone, there is no doubt this drug can cause a wide variety of side-effects. In this section, I will be talking about
Short term side-effects
It is important to be aware that not every lupus patient will develop these side-effects, that each patient reacts differently to the drug, that only a high dose of prednisone will cause major side-effects and that a high dose has to be continued for several weeks before these side-effects will occur.
Most importantly, these side-effects are reversible; they will go away when the dose is decreased or when the drug is stopped. Always remember that the beneficial (good) effect of prednisone cannot be separated from the onset of at least some of these side-effects. Therefore, your swollen cheeks, the hump on your back or the bloating of your abdomen should be interpreted as evidence that the medication is active and is working for you. If you’re living through these unpleasant side-effects, you have to think that the bottom line is – this drug is helping me. The short term unwanted effects of prednisone are:
Swelling of the face, often referred to as “moon face” or “chipmunk cheeks”; some patients feel ugly and say that they do not recognize themselves in the mirror. Remember, these changes are reversible.
A hump on the upper part of the back; this hump is made of fat, not bone.
Bloating or swelling of the abdomen.
Weight gain; prednisone may cause a great increase in appetite. Weight gain can be controlled by a low calorie diet, by exercise and by avoidance of salt. Avoid salty foods and do not add any salt.
Stomach problems; to ease the burning, try taking prednisone with food. This problem may require anti-ulcer medication.
Mood changes; sometimes the change is for the better. However, depression may be made worse by prednisone.
Insomnia; patients may have difficulty sleeping at nights.
Shakiness; patients may have feelings of being “hyper: or that “things are running fast inside my head”.
Weakness of the thigh muscles; patients may have difficulty in climbing stairs, getting out of the bath or getting up from a chair or toilet seat.
Interruption of the menstrual cycle; periods may stop altogether.
Increased risk of infections; patients may have more infections including some caused by germs that the body is normally resistant to.
As the dose of prednisone is decreased and then stopped, these side-effects will disappear. However, as the dose is being tapered or decreased, patients may experience symptoms of withdrawal such as joint pain or fatigue. The body usually adapts to the new dose within a few days and these symptoms will disappear. However, if the fatigue and pain persist, it is important to bring this to the attention of the physician, as this may indicate adrenal insufficiency.
Long term side-effects
These side-effects may occur when prednisone has been decreased to a low dose and only occur when prednisone has been used for a long time. In many patients, these side-effects can be reduced by appropriate prevention. The long term side-effects are:
Easy bruising of the skin; bruising from prednisone use often happens without any obvious injury and may require that blood clotting ability be checked by the physician. When prednisone is the cause of the bruising, blood clotting will be normal. This easy bruising disappears when prednisone is stopped and is not associated with any risk of internal bleeding.
Stretch marks; these may occur on the upper body, the arms, the abdomen and the thighs. Some patients have this problem while others do not. Unfortunately, there is no treatment and the marks are permanent.
Excessive growth of body hair; this hair growth usually appears on the face and will stop when prednisone is decreased. The hair that has grown will tend to stay but it can be effectively removed by using a hair-removal cream.
Cataracts; these are a cloudiness of the lens of the eyes that cause a decrease in vision. Occasionally, surgery may be required.
Osteonecrosis; this condition means “dead bone” and most frequently affects a bone in the hip joint called the femur (other bones may be involved as well). Osteonecrosis is becoming a more important cause of pain and disability in lupus patients. If this problem is found early, worsening of the process may be prevented by performing a surgical procedure. In many patients, the damage caused by osteonecrosis eventually comes to a stop. In some patients, where damage to the bone has been severe, an artificial joint may be needed.
Osteoporosis; this results from a loss of calcium from the bones and often leads to fractures, particularly in the spine. These may be a major cause of pain and disability. However, this process is at least partly reversible if prednisone can be stopped. If prednisone must be continued, this side effect may be decreased by exercise, by eating foods rich in calcium and by taking extra calcium and vitamin D as prescribed by your physician. These preventive measures should be started as soon as a high prednisone dose is begun.
Heart attacks; several factors (including smoking, high blood pressure and high blood sugar) combined with long term prednisone treatment may lead to a narrowing of the blood vessels of the heart and early heart attacks. This risk can be decreased by maintaining a reasonable weight, controlling blood pressure and, most importantly, not smoking.
Other unwanted effects.
The side-effects listed above will obviously create some problems for lupus patients taking prednisone. Changes in appearance are difficult to deal with and often the unhappiness of the patient about these changes is made worse by the comments of relatives and friends. Here is an example. A patient told her friend, “I have gained 8 pounds since prednisone was started”. Her friend’s comment, “Yes, it really shows on your face”.
This is not the kind of peptalk that lupus patients need. The answer could have been, “Maybe it’s time to start this diet that your doctor talked to you about”. It is important that lupus patients on prednisone keep their focus not on the problems themselves but on what can be done about them. When a negative comment about your appearance hurts you, try making this response, “Yes, I’m really upset about that. Could you help me find out what I can do about it?”. Or, have your relative or friend read this section.
Other comments made to lupus patients are more frightening than unkind. Another patient went to her pharmacist to renew her prescription. She was told, “Are you aware that prednisone is a dangerous drug?” Although the pharmacist had good intentions, the comment didn’t really help to build the patient’s confidence in her treatment. My message to family members and friends is this – if you are close to someone who has lupus, it is very important that you keep a positive attitude towards prednisone and the changes that it causes.
Physicians who prescribe prednisone always give careful instructions as to how it should be taken. Over the years, I still find it remarkable how often, in spite of these careful explanations, some patients tend to change their dose and/or their schedule without talking to their physician. A patient, the mother of three young children, took all her prednisone dose at bedtime instead of twice daily as I had prescribed. She was so busy getting the kids ready for school that she regularly forgot her morning dose. Patients must understand there is a good reason for the instructions their physician gives them. Patients are instructed never to take all their daily prednisone at night because it will cause more side-effects. However, it is usual to split the dose (for example, half with breakfast and half with supper). What should you do if you forget a dose of prednisone? Nobody is perfect. If you have missed a dose, simply take it as soon as you think about it. Don’t wait until tomorrow.
Patients who take prednisone may find this long list of side-effects overwhelming. It is important to remember that no physician ever prescribes prednisone unless it is needed, that prednisone is often the most important tool in the fight against lupus and that the physician always tries to keep any side-effects to a minimum. The patient must keep in mind – this drug is helping me.